Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Wichita, KS

June 17, 2017McPherson County, Marion County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 7:11 PM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 7:11 PM CDT (00:11 UTC)
Expired
Jun 17, 2017, 7:59 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KICT 180011
SVRICT
KSC113-115-169-180115-
/O.NEW.KICT.SV.W.0150.170618T0011Z-170618T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
711 PM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 815 PM CDT

* At 711 PM CDT, a severe thunderstorm was located 8 miles south of
  Gypsum, or 10 miles east of Lindsborg, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hillsboro, Ramona, Lehigh, Tampa, Durham, Roxbury and Marion Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9737 3861 9703 3830 9721 3854 9760
      3869 9756 3869 9737
TIME...MOT...LOC 0011Z 297DEG 17KT 3859 9748 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
352 
WWUS53 KICT 180024
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
724 PM CDT SAT JUN 17 2017

KSC169-180033-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Saline KS-
724 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3830 9721 3850 9749 3861 9746 3861 9703
TIME...MOT...LOC 0023Z 297DEG 17KT 3856 9741 

$$

KSC113-115-180115-
/O.CON.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
McPherson KS-Marion KS-
724 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN MARION COUNTIES...

At 723 PM CDT, a severe thunderstorm was located 10 miles south of
Gypsum, or 12 miles north of Canton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Roxbury and Marion Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9721 3850 9749 3861 9746 3861 9703
TIME...MOT...LOC 0023Z 297DEG 17KT 3856 9741 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
681 
WWUS53 KICT 180037
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT SAT JUN 17 2017

KSC113-180047-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
McPherson KS-
737 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0037Z 297DEG 17KT 3853 9733 

$$

KSC115-180115-
/O.CON.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Marion KS-
737 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MARION COUNTY...

At 737 PM CDT, a severe thunderstorm was located 6 miles northwest of
Durham, or 11 miles northeast of Canton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham and Marion Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0037Z 297DEG 17KT 3853 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
654 
WWUS53 KICT 180059
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
759 PM CDT SAT JUN 17 2017

KSC115-180108-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Marion KS-
759 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0056Z 297DEG 17KT 3848 9721 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:01 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 17, 7:01 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 658 PM CDT Sat Jun 17 2017

Heat Advisory was allowed to expire. Decreasing temperatures as
the sun goes down will also result diminishing heat indices. Thus
the heat product is no longer needed. Additionally the focus for
this evening is going to be on the current Severe Thunderstorm
Watch and any potential warnings.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 111 PM CDT Sat Jun 17 2017

This afternoon and tonight...

The main question remains the timing and location of the
development of thunderstorm activity. The current run of the
models continue to show a strong cap in place early this afternoon
which will delay the onset of convection until later. Most of the
short range models are starting to come to a consensus for
developing convection after 3 PM this afternoon in northeast
Kansas then move south in to the CWA by the evening. This
convection will be driven by strong forcing of a cold front coming
through from the north along with some very good moisture
transport. There is a concern that an outflow boundary from some
convection Oklahoma will provide some extra forcing in Southern
Kansas near sunset. Models are indicating some very good moisture
transport with this boundary as well. This indicates the two
boundaries will likely collide in Southern Kansas after seven
tonight which could significant enhance the convection for a time
increasing the intensity of the convection. All models are
indicating a good chance for severe weather today with large hail
and high winds being the primary threats. Very heavy rain is also
possible, especially in Southern Kansas.

Sunday through Tuesday...

Northwest flow will take over Sunday morning and cooler and drier
air will push into the region. Temperatures will stay much closer
to normal for Sunday and Monday. Winds will shift back around to
the south Monday afternoon. The southerly flow will allow the
temperatures to warm back up above normal and moisture transport
will again resume into the region. This time however, the humidity
level will not be as high as today.

.LONG TERM...(Wednesday through Saturday)
Issued at 111 PM CDT Sat Jun 17 2017

Wednesday looks to be the next day in which there will be decent
chance for precipitation. Moisture transport into the region looks
good as is instability but, the best instability and moisture is
a little far to the north. Forcing in the CWA is mediocre at
best. As such, do not see severe weather at this time but a more
moderate to strong thunderstorm activity for Wednesday afternoon
and evening. Another frontal system will begins to move through
the region on Thursday night which brings another chance for some
shower and thunderstorm activity. Moisture and shear do not look
as good but there appears to be enough instability and forcing to
allow form scattered strong storms. Can't rule out the possibility
for some severe weather either. Most of this activity is expected
in the Northern portions of the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat Jun 17 2017

The challenge and concern for this TAF period is the convection
that will impact almost every site in the first 6 hours. Current
development along a frontal boundary has begun from northeast to
southwest Kansas cutting in between KSLN and KHUT. Threats for
these storms will include damaging winds and isolated large hail
as well as locally heavy rain as expected with thunderstorms. Current
forecast indicates approximate timing but updates will be likely
including diminishing the longevity of the tempo groups. The
stronger activity is still expected to push south into Oklahoma by
5 to 6Z depending on the model of choice. Lingering showers and
thunderstorms will be present through ~10Z but KCNU will have
lingering activity past 12Z. A clearing trend is anticipated
following the exit of the activity with northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  83  62  86 /  60  10   0   0
Hutchinson      65  83  60  86 /  50  10   0   0
Newton          65  81  61  84 /  60  10   0   0
ElDorado        65  81  60  84 /  70  20   0   0
Winfield-KWLD   68  83  61  86 /  50  10   0   0
Russell         61  82  59  87 /  40   0   0  10
Great Bend      63  82  59  87 /  40   0   0  10
Salina          64  83  60  87 /  50  10   0   0
McPherson       64  82  59  86 /  50  10   0   0
Coffeyville     70  83  60  86 /  60  40   0   0
Chanute         68  82  60  85 /  70  30   0   0
Iola            67  82  59  85 /  70  30   0   0
Parsons-KPPF    69  82  60  85 /  60  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...VJP
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jun 17, 7:10 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
710 PM CDT Sat Jun 17 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
710 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms, some of them severe will continue to
develop near or just north of Highway 50. Isolated very large hail
up to baseball in size and damaging winds to 75 mph will be
possible. The storms are expected to evolve into numerous clusters
as they progress southward across south central and southeastern
Kansas with damaging winds and locally heavy rainfall becoming the
greatest threats until midnight. Heavy rainfall may produce
flooding problems in flood prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances of thunderstorms from Tuesday
through Friday. Some strong storms are likely during this period.

Heat indices will flirt with 100 degrees on Wednesday afternoon
over central and south central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 17, 6:59 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT SAT JUN 17 2017

KSZ049-180030-
Saline KS-
659 PM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 730 PM CDT

* At 657 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Assaria, or 8 miles northeast
  of Lindsborg...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Assaria, Gypsum, Smolan, Bridgeport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3881 9738 3863 9737 3861 9737 3861 9768
      3875 9770
TIME...MOT...LOC 2359Z 265DEG 9KT 3867 9760

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:45 PM CDTSevere Thunderstorm WarningICTChase, Marion60 min
Jun 17, 8:18 PM CDTSpecial Weather StatementICTMarion27 min
Jun 17, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Harvey, Marion54 min
Jun 17, 8:48 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice21 min
Jun 17, 9:22 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood, Harvey, Sedgwick68 min
Jun 17, 9:38 PM CDTSevere Thunderstorm WarningICTAllen, Greenwood, Wilson, Woodson82 min
Jun 17, 9:42 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner78 min
Jun 17, 10:08 PM CDTSevere Thunderstorm WarningICTElk, Labette, Montgomery, Neosho, Wilson82 min
Jun 17, 10:13 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk77 min
Jun 17, 10:15 PM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Jun 17, 10:30 PM CDTSevere Thunderstorm WarningICTAllen, Neosho75 min
Jun 17, 10:34 PM CDTSpecial Weather StatementICTRussell26 min
Jun 17, 10:55 PM CDTSpecial Weather StatementICTSumner65 min
Jun 17, 11:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery54 min
Jun 17, 11:12 PM CDTSpecial Weather StatementICTEllsworth33 min
Jun 17, 11:22 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson48 min
Jun 17, 11:25 PM CDTSpecial Weather StatementICTCowley50 min
Jun 17, 11:28 PM CDTSpecial Weather StatementICTBarton32 min
Jun 17, 11:37 PM CDTSpecial Weather StatementICTLincoln23 min
Jun 17, 11:52 PM CDTSpecial Weather StatementICTRussell23 min
Jun 18, 12:06 AM CDTSpecial Weather StatementICTEllsworth24 min
Jun 18, 3:44 AM CDTSpecial Weather StatementICTSedgwick31 min
Jun 18, 4:54 AM CDTSpecial Weather StatementICTCowley36 min
Jun 18, 5:13 AM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.